Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 14, 2008, 3:09 PM EDT for 7 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 3:09 PM EDT (19:09 UTC)
- Expired
- Jun 14, 2008, 6:06 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, VA, City of Radford, VA, Floyd County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 141910
FFWRNK
VAC035-063-077-121-155-197-750-150115-
/O.NEW.KRNK.FF.W.0024.080614T1909Z-080615T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA
NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
EASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
WEST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
PULASKI COUNTY IN SOUTHWEST VIRGINIA
WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 915 PM EDT.
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
FAIRLAWN TO CRIPPLE CREEK...OR ALONG A LINE EXTENDING FROM RADFORD
TO SPEEDWELL...MOVING NORTHEAST AT 21 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHRISTIANSBURG...PRICES FORK...PULASKI...MERRIMAC...MAX MEADOWS...
WYTHEVILLE...GUNTON PARK...DUBLIN...BLACKSBURG AND PARROTT
RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3702 8109 3707 8092 3710 8092 3735 8034
3692 8037 3672 8069 3668 8128
TIME...MOT...LOC 1909Z 220DEG 19KT 3719 8055 3686 8107
$$
JJ2 follow-up statements
000
WGUS71 KRNK 142025
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT SAT JUN 14 2008
VAC035-063-077-121-155-197-750-150115-
/O.CON.KRNK.FF.W.0024.000000T0000Z-080615T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-CARROLL VA-WYTHE VA-FLOYD VA-CITY OF RADFORD VA-PULASKI
VA-MONTGOMERY VA-
419 PM EDT SAT JUN 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR THE
CITY OF RADFORD...WESTERN MONTGOMERY...WESTERN FLOYD...EASTERN
WYTHE...NORTHERN CARROLL AND NORTHERN GRAYSON...AND PULASKI COUNTY...
AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
HEAVY RAIN HAD MOVED OUT OF THE WARNED AREA. MANY LOCATIONS ACROSS
THE AREA RECEIVED NEARLY 2 INCHES OF RAIN IN AN HOUR. REPORTS OF
MINOR FLOODING HAVE BEEN RECEIVED...BUT CREEKS AND SMALL STREAMS
ACROSS THE AREA ARE LIKELY AT BANKFULL IF NOT OUT OF THEIR BANKS.
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN ARE APPROACHING THE AREA
FROM THE WEST AND THESE MAY AGGRAVATE FLOOD CONDITIONS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THORNE
BRANCH...CRIPPLE CREEK...MILL CREEL PEAK CREEK...RADFORD...
FAIRLAWN...GRAYSONTOWN...DUGSPUR...WALTON...PRICES FORK...
CHILDRESS...INDIAN VALLEY... AND ALUM RIDGE.
ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3702 8109 3707 8092 3710 8092 3735 8034
3692 8037 3672 8069 3668 8128
TIME...MOT...LOC 2019Z 280DEG 5KT 3692 8069
$$
JJ000
WGUS71 KRNK 142206
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SAT JUN 14 2008
VAC035-063-077-121-155-197-750-142216-
/O.CAN.KRNK.FF.W.0024.000000T0000Z-080615T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-CARROLL VA-WYTHE VA-FLOYD VA-CITY OF RADFORD VA-PULASKI VA-
MONTGOMERY VA-
606 PM EDT SAT JUN 14 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
RADFORD... WESTERN MONTGOMERY...WESTERN FLOYD...EASTERN WYTHE...
NORTHERN CARROLL AND NORTHERN GRAYSON...AND COUNTIESPULASKI
COUNTY...
THE FLOOD THREAT HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3702 8109 3707 8092 3710 8092 3735 8034
3692 8037 3672 8069 3668 8128
TIME...MOT...LOC 2206Z 280DEG 5KT 3689 8051
$$
PEMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:45 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 14, 2:45 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SAT JUN 14 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS WILL RESULT IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS BEFORE SOMEWHAT DRIER AIR ARRIVES SUNDAY. WEAK HIGH PRESSURE WILL BUILD IN MONDAY AHEAD OF ANOTHER COLD FRONT SET TO SLIDE ACROSS THE MID ATLANTIC REGION BY TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION ALONG PRE-FRONTAL TROF WILL GRADUALLY SHIFT EAST THIS EVENING. MODIFIED GSO SOUNDING INDICATES CAPES AROUND 3000 J/KG ...SO POTENTIAL FOR SVR WEATHER WILL CONTINUE INTO THE EARLY EVENING WITH DAMAGING WINDS THE MAIN THREAT. PW EXPECTED TO REACH 1.5 INCHES THIS EVENING AND WITH WEAK WIND FIELDS ALOFT...THE THREAT FOR ISOLATED FLOODING ALSO EXISTS. WITH MOST UNSTABLE AIR EAST OF THE BLUE RIDGE...ANTICIPATE ERUPTION OF STORMS TO BEGIN IN THIS AREA LATE THIS AFTERNOON. 12Z LOCAL WRF MODEL HAS A GOOD HANDLE WITH THE EVOLUTION OF STORMS SO FAR...AND ITS SOLUTION SUGGESTS PRECIPITATION WILL LINGER IN THE SOUTHERN PORTION OF THE FORECAST AREA PAST MIDNIGHT...WHICH MAKES SENSE CONSIDERING SHORTWAVE ACROSS EAST OHIO WILL LIFT NORTHEAST AND UPPER ENERGY LINGERS IN TENNESSEE PER WATER VAPOR IMAGERY. FOR TEMPS...EXPECT LOWS TONIGHT TO BE WARMER THAN GUIDANCE VALUES...ESPECIALLY IN THE SOUTHEAST WHERE CLOUDS WILL LINGER. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... WEAK UPPER SHORTWAVE MOVING TO OUR NORTH...SHOULD PUSH SFC FRONT EAST AND SOUTH OF OUR AREA...BUT KEPT LINGERING SHRA EARLY IN THE SOUTHEAST. OTHERWISE...WEAK SUBSIDENCE WILL OCCUR SUNDAY...AND WITH 85H THERMAL RIDGE STILL OVERHEAD...BUMPED UP HIGHS A DEGREE OR TWO TOMORROW. MOSTLY CLEAR SKIES SUNDAY NIGHT SHOULD BRING SLIGHTLY COOLER TEMPERATURES. A CHANGE IN THE WEATHER PATTERN TO AN EASTERN TROF WILL BEGIN TO TRANSPIRE ON MONDAY...AND A STRONG COLD FRONT IS FORECAST PUSH THROUGH MONDAY NIGHT. MODEL TRENDS HAVE BEEN SLOWER WITH THE TIMING OF THE PASSAGE OF THE FRONT...BUT WILL STILL ADD POPS TO THE EASTERN PORTION OF THE FORECAST AREA MONDAY AFTERNOON AS CAPES ARE FORECAST TO EXCEED 2000 J/KG AND A WEAK UPPER SHORTWAVE IN ADVANCE OF THE MAIN SYSTEM IS FORECAST TO MOVE THROUGH MONDAY AFTERNOON. BIG QUESTION WILL BE IF DEEPER MOISTURE WILL RETURN BEFORE FRONT ARRIVES...AND GFS/NAM SUGGEST THETA-E RIDGE WILL ADVANCE EAST OF THE BLUE RIDGE MONDAY AFTERNOON....WHICH FIGURED INTO THE DECISION TO ADD PRECIP IN THE EAST. AGAIN...WILL GO ABOVE GUIDANCE FOR HIGH TEMPS MONDAY WITH INCREASING 1000-850MB THICKNESSES. DRIER AND COOLER WEATHER WILL ARRIVE ON TUESDAY WITH COLD AIR ADVECTION...AND WENT SLIGHTLY COOLER THAN GUIDANCE FOR HIGHS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... LONG RANGE MODELS ARE IN GOOD AGREEMENT THAT OUR REGION WILL BE UNDER THE INFLUENCE OF A WEAKENING 5H UPPER LOW ACROSS SE CANADA. 06Z GFS INDICATES A HIGHER AMPLITUDE PATTERN WITH A DEEPER 5H UPPER LOW COMPARED TO THE 00Z ECMWF AND CANADIAN RUNS...SO LEANED TOWARD THE ECMWF SOLUTION FOR THE LONG RANGE FORECAST. WITH LOW LEVEL NORTHWEST FLOW AND WEAK SHORTWAVES RIDING AROUND UPPER LOW...CANT RULE OUT AFTERNOON WIDELY SCATTERED CONVECTION IN THE MOUNTAINS FROM WED-SAT AFTERNOONS...BUT EXACT TIMING AND LOCATION UNCERTAIN AT THIS POINT. MUCH COOLER TEMPERATURES...ESPECIALLY EARLY IN THE LONG TERM PERIOD ARE ANTICIPATED WITH LOW TEMPERATURES AS LOW AS THE 40S POSSIBLE IN THE SOME VALLEYS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NUMEROUS SHOWERS/SCT TSTMS AHEAD OF AN APPROACHING COLD FRONT WILL BE AFFECTING THE AREA INTO EARLY EVENING. HAVE TRIED TO TIME EACH TAF SITE FOR THE PERIOD WHEN THEY ARE MOST LIKELY TO SEE A TSTM WITH A TEMPO GROUP. SHOULD BE MODERATE TO HEAVY RAIN...AND MAY BRING IFR CONDITIONS...BUT HAVE MOSTLY STAYED MVFR/BORDERLINE IFR WITH VSBYS. MOST OF THE CONVECTION SHOULD BE EAST OF LYH DANVILLE BY 00Z. WEAK FLOW BEHIND THIS FRONT MEANS THAT WE WILL LIKELY SEE FOG DEVELOPING IF WE HAVE AT LEAST PARTIAL CLEARING. IS A GOOD PATTERN FOR LIFR CONDITIONS AT BOTH BLF AND LWB...SO I HAVE BROUGHT THEM BOTH DOWN LATE TONIGHT. LYH AND DANVILLE MAY ALSO SEE LIFR CONDITIONS. I EXPECT ALL SITES TO IMPROVE TO VFR IN THE 13 TO 15Z TIME FRAME WITH DRIER AIR MOVING IN ON A NWRLY FLOW. HIGH PRESSURE WILL PROVIDE VFR CONDITIONS INTO MONDAY...WITH THE EXCEPTION OF THE POSSIBILITY OF A PERIOD OF FOG LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. ANOTHER WEAK COLD FRONT ARRIVES WITH POSSIBLY OF MORE SHOWERS OR STORMS LATE MONDAY. VFR CONDITIONS EXPECTED TUESDAY AND WEDNESDAY WITH A NORTHWEST FLOW INTO THE REGION. EXCEPTION MAY BE BLF AND LW...WHERE PASSING SHOWERS COULD BRING BRIEF PERIODS OF MVFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PH NEAR TERM...JJ SHORT TERM...JJ/PH LONG TERM...PH AVIATION...JJ
Hazardous weather outlook, Jun 14, 6:44 AM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 644 AM EDT SAT JUN 14 2008 NCZ001-002-018-VAZ007-009>020-WVZ042>045-151045- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 644 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD AFFECT THE AREA LATE MONDAY INTO MONDAY NIGHT AHEAD OF A MUCH STRONGER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-151045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 644 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:24 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe | 66 min |
| Jun 14, 2:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 62 min |
| Jun 14, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 39 min |
| Jun 14, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, Wythe, City of Radford | 63 min |
| Jun 14, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 44 min |
| Jun 14, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke | 60 min |
| Jun 14, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 54 min |
| Jun 14, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Patrick | 62 min |
| Jun 14, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 63 min |
| Jun 14, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 57 min |
| Jun 14, 3:54 PM EDT | Flash Flood Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 2 hr |
| Jun 14, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 60 min |
| Jun 14, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 57 min |
| Jun 14, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 59 min |
| Jun 14, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 69 min |
| Jun 14, 5:24 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 66 min |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.